Hail, Buchanan
- When
- August 3, 3:12 AM CST
- Where
- Buchanan County, 1.68 mi WSW of Rowley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.370, -91.860
Penny-sized hail fell 1 mile west northwest of Rowley, IA around 412 am August 3.
Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Scattered showers and thunderstorms moved southeast across eastern Iowa and northwest Illinois during the early morning of August 3 as a warm front moved northeast into Iowa. Some of the storms were severe; producing nickel to golf ball-sized hail. Brief heavy rain and frequent lightning also accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 3, 2:05 AM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 AM CDT SUN AUG 3 2008 .SYNOPSIS... WARM FRONT OVER CENTRAL IOWA MOVING NORTHEAST AT 15-20 MPH PRODUCING LINE OF THUNDERSTORMS AT 230 AM EXTENDING FROM NEAR ALO TO OTM SLIDING SOUTHEAST TO EAST SOUTHEAST AT 20 TO 25 MPH. RADAR TRENDS SUGGESTING SOME STORMS STRONG ATTM WITH POSSIBLY PEA SIZED HAIL AND GUSTY WINDS OF 25 TO 40+ MPH. ANALYSIS INDICATES HOT AIR OVER SOUTHERN PLAINS BEHIND FRONT TO REACH ACROSS CWA BETWEEN 22Z AND 06Z RESULTING IN HOTTEST CONDITIONS OF THE SUMMER NEXT 24 TO 36 HOURS BEFORE COLD FRONT PASSES EARLY TUESDAY. && .SHORT TERM...TODAY AND TONIGHT... MINOR CHANGES TO CURRENT PACKAGE WITH CHANCE POPS FOR MORNING STORMS AND SHOWERS AHEAD OF WARM FRONT. PRECIPITATION TO GRADUALLY DISSIPATE LATE MORNING INTO AFTERNOON HOURS WITH DECENT MAX TEMPERATURE GRADIENT WITH LOW/MID 80S NORTHEAST AND LOWER 90S SW. TONIGHT...WARM AND MUGGY WITH SOME STORMS GLANCING FAR NORTH ALONG HIGHWAY 20 FROM MAJOR MCS OVER MN/WI THAT COULD PRODUCE SOME SEVERE WEATHER IN FAR NORTH THERE FROM STRONG TO DAMAGING WINDS FROM COOL POOL. && .LONG TERM... MONDAY AND MONDAY NIGHT...KEPT LINGERING POPS NORTH OF HIGHWAY 30 FROM OUTFLOW BOUNDARY THAT ANALYSIS SUGGESTS WILL LINGER INTO PM HOURS. STRONGER INDICATION OF HEAT ADVISORY CRITERIA TO BE MET ALONG AND SOUTH OF HIGHWAY 30 FOR DAY SHIFT TO CONSIDER ISSUANCE OF WITH HEAT INDEX VALUES OF 100 TO OVER 105F SUGGESTED. INTENSE CONVECTION STILL SUGGESTED TO FIRE BETWEEN 4-6 PM AHEAD OF COOL FRONT JUST TO NORTH AND WEST OF CWA WITH EXTREME INSTABILITY OF AOA 3600 J/KG AND ENOUGH DRY AIR ALOFT FOR STRAIGHT LINE WINDS OF 60 TO OVER 80 MPH WITH ISOLATED 90+ MPH SUGGESTED. LARGE HAIL OF GOLF BALL TO BASEBALL ALSO POSSIBLE WITHIN FIRST FEW HOURS OF FIRING AS STORMS MAY INITIALLY SHOW SOME SUPERCELL CHARACTERISTICS WITH ISOLATED TORNADOES POSSIBLE INTO MID EVENING HOURS BEFORE COALESCENCE. LOCATIONS MOST AT RISK OF SEVERE WEATHER ROUGHLY NORTH OF HIGHWAY 34 IN EVENING HOURS AND WILL CONTINUE TO EMPHASIZE IN HWO PRODUCT. KEPT 40 POPS NORTH 1/2 WITH SLIGHT CHANCE FAR SOUTH WITH CONCERN ALL SOLUTIONS LIKELY NOT ABLE TO HANDLE WELL INITIATION AND PROPAGATION OF SYSTEM DUE TO LARGE INSTABILITY AND MODEST SUMMERTIME SHEAR AND FORCING. MINS OF 70 TO 75 SUGGESTED THAT MAY REQUIRE HEAT ADVISORY IF ISSUED MAY NEED TO BE CONTINUED INTO MID TO LATE EVENING SOME LOCATIONS. TUESDAY AND TUESDAY NIGHT...COOL FRONT FASTER SUGGESTING LINGERING SHOWERS AND STORMS TO SLIDE SOUTH OF FORECAST AREA BY LATE EVENING. DECENT GRADIENT FOR HIGHS WITH CLOUDS AND PRECIPITATION IMPACTING LOCATION OF STRONGEST GRADIENT WITH LOW 90S SOUTH AND LOW/MID 80S FAR NORTH. KEPT CHANCE POPS DUE TO NON-LINEAR NATURE OF CONVECTION WITH SYSTEM AND MODEST FORCING. DEWPOINTS TO LOWER OVERNIGHT AND SKIES CLEARING WITH LOWS UPPER 50S NORTH TO LOWER 60S SOUTH. WEDNESDAY THROUGH SATURDAY...KEPT CURRENT FORECAST DRY WITH HIGHS UPPER 70S TO MID 80S AND LOWS UPPER 50S TO LOWER 60S WITH MODERATE HUMIDITY. STRENGTH OF NW JET AND IMPULSES SUGGEST SOME ISOLATED STORMS AND SHOWERS POSSIBLE FOR LATER SHIFTS TO CONSIDER. ..NICHOLS.. && .AVIATION... VFR CONDITIONS WITH ISOLATED BRIEF MVFR FROM CIGS 2-3K AGL AND VSBYS 1-3 MILES IN +TSRA IN STORMS UNTIL 15Z AS WARM FRONT PASSES. SKIES TO BECOME SCATTERED TO CLEAR BY PM WITH VSBYS AOA 7 MILES. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 649 AM CDT SAT AUG 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 505 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. A THUNDERSTORM COMPLEX SHOULD DEVELOP LATE THIS EVENING IN PORTIONS OF SOUTHERN MINNESOTA AND NORTHERN IOWA. THESE STORMS ARE EXPECTED TO DIVE SOUTHEAST INTO PORTIONS OF EASTERN IOWA AFTER MIDNIGHT TONIGHT. DAMAGING WINDS GREATER THAN 60 MPH AND ISOLATED LARGE HAIL MAY ACCOMPANY SOME OF THESE STORMS...ESPECIALLY ALONG AND WEST OF THE I-380 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND SUNDAY NIGHT...A FEW THUNDERSTORMS MAY REDEVELOP IN THE AFTERNOON AND EVENING ALONG AND NORTH OF THE I-80 CORRIDOR. SUFFICIENT INSTABILITY AND FORCING MAY ALLOW FOR AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND LARGE HAIL UP TO THE SIZE OF A NICKEL. MONDAY AFTERNOON AND MONDAY EVENING...TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS WILL PUSH HEAT INDEX VALUES INTO THE UPPER 90S TO NEAR 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON MONDAY. IN ADDITION...THUNDERSTORMS WILL DEVELOP BY LATE MONDAY AFTERNOON AND CONTINUE MONDAY NIGHT AHEAD OF AN ADVANCING COLD FRONT. EXTREME INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO BECOME SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WINDS OF 60 TO 80 MPH AND LARGE HAIL UP TO THE SIZE OF A GOLF BALL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THERE IS THE POTENTIAL FOR SIGNIFICANT TO WIDESPREAD SEVERE WEATHER WITH THE GREATEST RISK ALONG AND NORTH OF HIGHWAY 34. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES. TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR ALONG AND AHEAD OF THE SLOW MOVING FRONT. HIGH MOISTURE LEVELS AND SUFFICIENT INSTABILITY WILL BE AVAILABLE CREATING FAVORABLE CONDITIONS CONDUCIVE FOR LOCALLY HEAVY RAINS. IN ADDITION...THE STRONGEST STORMS MAY ALSO PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. HAASE/NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SUN AUG 3 2008 IAZ040-051-052-063-064-076-077-087-088-098-030915- BUCHANAN-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON- HENRY IA-VAN BUREN- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...FAIRFIELD... MOUNT PLEASANT...KEOSAUQUA. 202 AM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS DEVELOPING IN EASTERN IOWA... AT 200 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ALONG AND WEST OF A SIGOURNEY TO VINTON TO WATERLOO LINE. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING ...GUSTY WINDS TO 40 MPH AND SMALL HAIL. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 AM CDT SUN AUG 3 2008 IAZ064-065-067-077-078-088-089-099-031015- JOHNSON-CEDAR-MUSCATINE-WASHINGTON-LOUISA-HENRY IA-DES MOINES-LEE- INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE... WASHINGTON...WAPELLO...MOUNT PLEASANT...BURLINGTON...FORT MADISON 314 AM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS IN EASTERN IOWA... AT 310 AM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS IN JOHNSON AND WASHINGTON COUNTIES FROM SOLON TO IOWA CITY TO KALONA. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING... GUSTY WINDS TO 40 MPH AND SMALL HAIL. OTHER THUNDERSTORMS WERE SCATTERED ACROSS EASTERN IOWA AND SHOULD CONTINUE INTO THE MORNING HOURS. HAASE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 409 AM CDT SUN AUG 3 2008 IAZ078-089-ILZ024>026-034-035-031115- LOUISA-DES MOINES-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH- INCLUDING THE CITIES OF...WAPELLO...BURLINGTON...ALEDO... OQUAWKA...MONMOUTH...CARTHAGE...MACOMB 409 AM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS IN SOUTHEAST IOWA... AT 405 AM A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN LOUISA AND DES MOINES COUNTIES OF SOUTHEAST IOWA. THE MAIN AREA OF STORMS EXTENDED FROM NEAR COLUMBUS JUNCTION TO NORTH OF BURLINGTON AND WERE MOVING SOUTHEAST AT 30 MPH. THESE STORMS SHOULD AFFECT PORTIONS OF SOUTHEAST IOWA AND WESTERN ILLINOIS THROUGH 7 AM. THE STRONGER STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING... GUSTY WINDS TO 40 MPH AND POSSIBLY SOME SMALL HAIL. HAASE
The Quad Cities radar (KDVN), 135 km away, was scanning. The volume nearest the first event began at 09:12 UTC.
6 hail. Local standard time, as filed.
Penny-sized hail fell 1 mile west northwest of Rowley, IA around 412 am August 3.
Golf ball-sized hail fell 4 miles south of Manchester, IA at 549 am August 3.
Ping pong ball-sized hail fell in Delhi, IA at 600 am August 3.
Nickel-sized hail fell in Cascade, IA at 648 am August 3.
Half dollar-sized hail fell 4 miles southeast of Cascade, IA at 652 am August 3.
Penny-sized hail fell in Monmouth, IA at 724 am August 3.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130358, 130360, 130361, 130362, 130363, 130364.